Alert archive / Minnesota / Flash Flood Warnings in 2002
Flash Flood Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at May 8, 2002, 11:14 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2002, 11:14 AM CDT (16:14 UTC)
- Expired
- May 8, 2002, 3:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 081614 FFWFSD MNC081-083-082015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1113 AM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... LYON COUNTY IN SOUTHWEST MINNESOTA LINCOLN COUNTY IN SOUTHWEST MINNESOTA * UNTIL 315 PM CDT * AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS MOVING INTO THE WARNED AREA. THESE AREAS RECEIVED 1 TO 3 INCHES OF RAINFALL LAST NIGHT WHICH HAS SATURDATED THE GROUND. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH EARLY THIS AFTERNOON. THE RUNOFF FROM THESE ADDITIONAL RAINS WILL LEAD TO RAPID RISES ON STREAMS AND CREEKS... AND URBAN FLOODING IS LIKELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4454 9576 4425 9576 4424 9637 4454 9632
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at May 8, 10:30 AM CDT, 44 minutes earlier.
Area forecast discussion, May 8, 10:30 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT WED MAY 8 2002 UPDATED ZONES AND AFD AS WE HAVE ISSUED A FLASH FLOOD WATCH FOR AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT. THOSE AREAS ARE MAINLY ALONG HIGHWAY 14. EXPECT CURRENT THUNDERSTORMS TO HOLD TOGETHER AND WITH RECEIVED RAINFALL REPORTS FROM SAME STORMS... ADDITIONAL RAINFALL COULD POSE OF FEW PROBLEMS FOR THE AREA INCLUDED IN THE WATCH. TROF/FRONT BEING HELD UP DUE TO THE CONVECTION...SO IT LOOKS LIKE IT MAY TAKE THE SHORT WAVE TO PUSH FRONT THROUGH THE AREA. FROPA WILL BE DELAYED UNTIL LATE AFTERNOON FOR FSD. .FSD...FLASH FLOOD WATCH FOR KINGSBURY...BROOKINGS...LAKE...LINCOLN (MN)...ANY LYON (MN) COUNTIES UNTIL 3 PM.
In the hours before
Special weather statement, May 8, 11:00 AM CDT, 14 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT WED MAY 8 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A FRONTAL BOUNDARY WHICH IS ALONG HIGHWAY 81 AS OF LATE THIS MORNING. THESE THUNDERSTORMS WILL MAINLY PRODUCE HEAVY RAIN...WHICH MAY CAUSE LOCAL FLOODING PROBLEMS...ESPECIALLY FOR THOSE AREA THAT RECEIVED HEAVY RAIN LAST NIGHT. THE FRONT IS EXPECTED TO SLOWLY MOVE EASTWARD THROUGH THE DAY TAKING WITH IT...THE HEAVY RAIN POTENTIAL. A STRONG UPPER LEVEL SYSTEM IS ALSO FORECAST TO MOVE THROUGH THE AREA...WHICH WILL CAUSE A FEW LIGHT RAIN SHOWERS TO DEVELOP INTO THIS EVENING. SDZ038-050-052-053-057>059-063-064-090500- BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 1100 AM CDT WED MAY 8 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. HOWEVER...SCATTERED RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE AFTERNOON. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ054-060>062-065>071-MNZ097-098-IAZ001-012-NEZ013-014-090500- MINER-PIPESTONE-HANSON-MCCOOK-MINNEHAHA-ROCK-HUTCHINSON-TURNER-LINCOLN- LYON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-DIXON-DAKOTA- INCLUDING THE CITIES OF...PIPESTONE...SIOUX FALLS...LUVERNE...ROCK RAPIDS... YANKTON...VERMILLION...ELK POINT...SIOUX CENTER... 1100 AM CDT WED MAY 8 2002 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY THROUGH MID AFTERNOON. LOCALIZED PONDING OF WATER MAY BE POSSIBLE DUE TO THE EXPECTED HEAVY RAIN. SOME OF THE STORMS MAY ALSO PRODUCE PEA SIZE HAIL. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-055-056-MNZ071-072-090500- KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY- INCLUDING THE CITIES OF...BROOKINGS... 1100 AM CDT WED MAY 8 2002 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY THROUGH MID AFTERNOON. BESIDES HEAVY RAIN...PEA SIZE HAIL MAY OCCUR WITH SOME OF THE STORMS. * SIGNIFICANT WEATHER: HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-090500- MURRAY-COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH- CHEROKEE-BUENA VISTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPIRIT LAKE...SPENCER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT WED MAY 8 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL BE MOVING INTO THE AREA THIS AFTERNOON AND SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND A FEW PEA SIZE HAILSTONES. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Pipestone | 45 min |
Nearby
Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.